Alert archive / Mississippi / Tornado Warnings in 2009

Tornado Warning 47, NWS New Orleans, LA

July 4, 2009Hancock County, Harrison County, Mississippi

NWS New Orleans, LA issued this tornado warning at Jul 4, 2009, 5:15 PM CDT for Hancock County, Harrison County, Mississippi. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2009, 5:15 PM CDT (22:15 UTC)
Expired
Jul 4, 2009, 6:00 PM CDT
In force
45 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

Counties Hancock County, MS, Harrison County, MS

The radar

The Mobile radar (KMOB), 103 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.3 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2009-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2648 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2009-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2648 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1027 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLIX 042215
TORLIX
MSC045-047-042300-
/O.NEW.KLIX.TO.W.0047.090704T2215Z-090704T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
515 PM CDT SAT JUL 4 2009

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* TORNADO WARNING FOR...
  EAST CENTRAL HANCOCK COUNTY IN SOUTHERN MISSISSIPPI...
  THIS INCLUDES THE CITIES OF...WAVELAND...DIAMONDHEAD...BAY ST.
  LOUIS...
  SOUTHWESTERN HARRISON COUNTY IN SOUTHERN MISSISSIPPI...
  THIS INCLUDES THE CITIES OF...LONG BEACH...GULFPORT...

* UNTIL 600 PM CDT

* AT 514 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR LONG
  BEACH...MOVING WEST AT 10 MPH.

* THE TORNADO WILL BE NEAR...
  LONG BEACH BY 530 PM CDT...
  PASS CHRISTIAN...BAY ST. LOUIS...6 MILES EAST OF DIAMONDHEAD AND 9
  MILES NORTHEAST OF WAVELAND BY 600 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
PENNY SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS GREATER THAN 70 
MPH.

THE SAFEST PLACE TO BE DURING A TORNADO IS UNDER A WORKBENCH OR OTHER
PIECE OF STURDY FURNITURE. SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3035 8908 3036 8910 3030 8927 3031 8929
      3037 8928 3037 8933 3036 8935 3035 8931
      3031 8931 3027 8938 3027 8940 3049 8947
      3055 8907 3038 8901
TIME...MOT...LOC 2215Z 073DEG 10KT 3041 8914

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Jul 4, 3:51 PM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 4, 3:51 PM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
351 PM CDT SAT JUL 4 2009

.SHORT TERM...
CONVECTIVE COVERAGE BETTER THAN FRIDAY BUT STILL LESS THAN NORMAL
FOR THIS TIME OF YEAR. MOST ACTIVITY SHOULD BE DISSIPATED BY
SUNSET TO ALLOW RAIN FREE FIREWORKS DISPLAYS ACROSS MUCH OF THE
AREA. THE STRONGEST ACTIVITY HAS BEEN ALONG A CONVERGENCE REGION
OVER JACKSON COUNTY MISSISSIPPI. THE REMAINDER OF THE COVERAGE
SEEMS TO BE DRIVEN BY LAKE BREEZE AND OUTFLOW BOUNDARY
INTERACTIONS. HUMIDITY LEVELS TO REMAIN HIGH THROUGH SUNDAY WHICH
WILL MAINTAIN MUGGY CONDITIONS TONIGHT AND SLIGHTLY LOWER
TEMPERATURES IN THE LOWER TO MID 90S SUNDAY. WILL MAINTAIN THE 20
PERCENT POPS FOR SUNDAY. WEAK FRONTAL ZONE DROPS INTO THE AREA
MONDAY AND SHOULD PROVIDE A STRONGER SYNOPTIC FOCUS FOR A MORE
WIDESPREAD RAIN EVENT. CONTINUITY WITH ONGOING FORECAST MAINTAINED
WITH 60 PERCENT RAIN CHANCES AND HIGHS ONLY AROUND 90. 24/RR

.LONG TERM...
RESIDUAL FRONTAL ZONE MAY POSE ISSUES FOR TIMING AND LOCATION OF
BEST RAIN CHANCES DURING THE UPCOMING WEEK. AT THIS TIME WILL
MAINTAIN CLIMATOLOGICAL SCATTERED AFTERNOON COVERAGE EACH DAY AND
TEMPERATURES CLOSE TO CLIMO AS WELL. 24/RR

&&

.AVIATION...
WIDESPREAD CU FIELD HAS ONCE AGAIN DEVELOPED WITH AREA OF HIGH
CLOUDS MOVING IN FROM THE NORTH. THUNDERSTORM DEVELOPMENT HAS BEEN
RELATIVELY ISOLATED...SO NOT CONFIDENT ENOUGH TO ADD ANY TEMPO
GROUPS. GPT LOOKS TO HAVE THE BEST POTENTIAL AND HAVE ADDED VCTS FOR
CLOSE PROXIMITY. IF ANY STORMS DO REACH A TERMINAL...IMPACTS SHOULD
BE RELATIVELY BRIEF AT LESS THAN AN HOUR BUT COULD RESULT IN A HEAVY
DOWNPOUR AND FREQUENT LIGHTNING. SW TO W WINDS WILL BE SLIGHTLY
GUSTY BUT BELOW 20 KTS. WINDS WILL RELAX SOME OVERNIGHT BUT NOT GO
COMPLETELY CALM. INCREASING WINDS EXPECTED TOMORROW. VFR CONDITIONS
WILL PREVAIL AT ALL TERMINALS.

MEFFER

&&

.MARINE...
THUNDERSTORMS ORIGINALLY DEVELOPED ALONG STALLED FRONT THIS MORNING
BUT HAVE NOW TRANSITIONED MORE TO DEVELOPING ON THE MANY OUTFLOW
BOUNDARIES MOVING THROUGH THE COASTAL WATERS. NOT MANY CHANGES
EXPECTED THROUGH TONIGHT. WINDS WILL INCREASE INTO THE 10 TO 15 KT
RANGE TOMORROW AND PERSIST THROUGH MUCH OF THE REST OF THE PERIOD.
SEAS WILL RESPOND WITH A SLIGHT INCREASE. AT THE SAME TIME...RAIN
CHANCES WILL SLIGHTLY INCREASE TOMORROW AND CONTINUE RAMPING UP THRU
MONDAY. AFTERNOON THUNDERSTORMS TO PERSIST UNTIL AT LEAST MID WEEK.

MEFFER

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  77  94  75  90 /  10  20  30  60
BTR  78  94  77  90 /   0  20  30  60
MSY  79  92  78  90 /  10  20  30  60
GPT  79  91  78  89 /  10  20  30  60

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR LAZ034>040-046>050-
     056>070.

GM...NONE.
MS...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MSZ068>071-077-
     080>082.

GM...NONE.
&&

24/RR
Hazardous weather outlook, Jul 4, 11:15 AM CDT, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1115 AM CDT SAT JUL 4 2009

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-050500-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1115 AM CDT SAT JUL 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

BRIEF SCATTERED AFTERNOON THUNDERSTORMS MAINLY ACROSS SOUTHEAST
LOUISIANA WILL BE CAPABLE OF PRODUCING OCCASIONAL
LIGHTNING...BRIEF HEAVY RAINFALL AND WIND GUSTS 30 TO 40 MPH. DUE
TO DRIER AIR ALOFT...COVERAGE SHOULD REMAIN RATHER SPARSE AND ANY
STORMS SHOULD ONLY LAST GENERALLY 20 MINUTES OR LESS. SEVERE
THUNDERSTORMS ARE NOT EXPECTED OVER LAND AREAS TODAY.

OVER THE COASTAL WATERS MAINLY EAST OF THE MISSISSIPPI RIVER AND
BEYOND 20 NM FROM SHORE...A CLUSTER OF STRONG THUNDERSTORMS WILL
LIKELY PRODUCE FREQUENT LIGHTNING...LOCALLY ROUGH SEAS...WIND
GUSTS 25 TO 35 KNOTS AND WATERSPOUTS.

A HEAT ADVISORY REMAINS IN EFFECT FOR THIS AFTERNOON AS HEAT INDEX
LEVELS RISE TO NEAR 110 AT MOST LOCATIONS AWAY FROM COASTAL
INFLUENCES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN INCREASED CHANCE FOR THUNDERSTORMS IS EXPECTED MONDAY AND THROUGH
MUCH OF OF NEXT WEEK AS A WEAK COLD FRONT STALLS ACROSS THE GULF
COAST STATES. AT THIS TIME WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED BUT ISOLATED STRONG AND EVEN A SEVERE STORM OR TWO IS
POSSIBLE. THE MAIN RISK FROM ANY OF THESE STORMS WILL BE GUSTY TO
DAMAGING WINDS...HEAVY RAINFALL...AND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

24/RR

In the hours before

Special weather statement, Jul 4, 2:21 PM CDT, 2 hours 54 minutes before
MSZ082-041945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
221 PM CDT SAT JUL 4 2009

...CLUSTER OF STRONG THUNDERSTORMS NEARLY STATIONARY AFFECTING
JACKSON COUNTY...

AT 220 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 11 MILES NORTH OF OCEAN SPRINGS...OR
ABOUT 5 MILES WEST OF VANCLEAVE. THE THUNDERSTORMS WERE NEARLY
STATIONARY.

THE CLUSTER OF STRONG THUNDERSTORMS WILL IMPACT AREAS AROUND STATE
HIGHWAY 57 THROUGH 230 PM.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT LIGHTNING AND SMALL
HAIL. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS
HAVE PASSED.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

98/SO
Special weather statement, Jul 4, 4:33 PM CDT, 42 minutes before
MSZ081-042230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
433 PM CDT SAT JUL 4 2009

...STRONG THUNDERSTORM MOVING SOUTHWEST AFFECTING HARRISON COUNTY...

AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BILOXI...OR ABOUT 3 MILES NORTHWEST OF
BILOXI...MOVING SOUTHWEST AT 5 MPH.

THIS THUNDERSTORM IS PRODUCING A FUNNEL CLOUD AS REPORTED BY LAW
ENFORCEMENT. A TORNADO IS NOT EXPECTED AT THIS TIME WITH THIS
THUNDERSTORM BUT WIND SPEEDS UP TO 40 MPH WILL BE POSSIBLE IN
CONJUNCTION WITH THE FUNNEL CLOUD.

THE STRONG THUNDERSTORM WILL BE NEAR...
  GULFPORT AIRPORT AND GULFPORT BY 530 PM...

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.
Local storm report, Jul 4, 5:00 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
500 PM CDT SAT JUL 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     TSTM WND GST     BILOXI                  30.42N 88.93W
07/04/2009  M66 MPH          HARRISON           MS   ASOS

            A WIND GUST OF 66 MPH WAS MEASURED AT KEESLER AIRFORCE
            BASE.

&&

11
Special weather statement, Jul 4, 5:02 PM CDT, 13 minutes before
MSZ080-081-042300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
502 PM CDT SAT JUL 4 2009

...VERY STRONG THUNDERSTORMS DEVELOPING WEST AFFECTING HANCOCK
COUNTY...HARRISON COUNTY...

AT 458 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTH OF LONG BEACH...OR ABOUT 3 MILES
SOUTHWEST OF LYMAN...DEVELOPING WEST AT 15 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...
  DIAMONDHEAD BY 550 PM...
  KILN BY 600 PM...

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND
GUSTS 40 TO 50 MPH...WHICH COULD DOWN LARGE TREE LIMBS AND BLOW
AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THIS STORM HAS PASSED.

CONTINUE TO MONITOR THE LATEST INFORMATION ON THIS THUNDERSTORM IN
CASE WARNINGS ARE ISSUED.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 3:45 AM CDTHeat AdvisoryLIXAmite, Pearl River, Pike, Walthall, Wilkinson15 hr
Jul 4, 4:41 PM CDTSevere Thunderstorm WarningLIXHarrison64 min
Jul 4, 6:06 PM CDTSevere Thunderstorm WarningLIXWalthall24 min

Nearby

Tornado Warnings in Mississippi, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.